What Medicines Cause Excessive Sweating?

Most of the medicines that cause excessive sweating are anticholinergic drugs such as:

antidepressants (e.g., amitriptyline, doxepin)

antihistamines (e.g., chlorpheniramine, diphenhydramine)

antipsychotics (e.g., haloperidol)

barbiturates and sedatives (e.g., methaqualone)

corticosteroids and adrenal steroids (prednisolone and prednisone). Antiviral agents may also cause excessive sweating; however, this is uncommon because these medications target specific viruses or other conditions rather than causing generalised skin dryness or heat intolerance by affecting sweat glands directly. The two most common anti-viral agents to cause excessive sweating are adefovir dipivoxil for hepatitis A virus infection and ribavirin for chronic HCV infection [2]. In contrast to many anticholinergics discussed above, antidepressants have been suggested to be associated with a syndrome of hyperhidrosis in which individuals experience increased body temperature without being particularly sweaty [3]. This suggests a different etiology from those described here due largely to the fact that their mechanism of action involves neurotransmitters rather than acetylcholine release from autonomic nerves adjacent to sweat glands [4–6]. However, others have questioned whether there is any link between antidepressant medication use and hyperhidrosis

Leave a Comment